REGULATORY ACTIVITY

OverviewUnited StatesCanada • BrazilEuropean Medicines Agency (EMA)France • GermanySwedenUnited KingdomAustralia & New Zealand • Japan • KoreaPosts

France: Agence nationale de sécurité du médicament et des produits de santé (ANSM)

Visit agency website

May 24, 2023: ANSM announces that red boxed warnings have been added to packaging of finasteride 1 mg. The warning states “unwanted sexual and/or psychiatric effects can arise during and after treatment” and includes a QR code linking to an information packet. Organon, the authorized marketer, takes the drug off the market in France, but it remains available in generic form.

Nov 30, 2022: Announcement of stronger product warnings on finasteride for hair loss: a red box warning, a new patient information site and patient information sheet

Jul 6, 2022: Risks associated with the use of finasteride 1 mg

15 Apr 2021: Finasteride (Propecia, Chibro-Proscar, generics): Advisory on risks of sexual dysfunction and psychiatric concerns

Feb 2019: Letter to health professionals

Translated excerpt:

• Undesirable symptoms of psychiatric symptoms and sexual dysfunction have been reported during and after use of finasteride

• Patients must be informed of the risk of these symptoms:
– PSYCHIATRIC SYMPTOMS: Anxiety, change of mood, notably depressed mood, depression and less frequently suicidal thoughts. The appearance of these symptoms should be carefully monitored.
  – SEXUAL DYSFUNCTION: Sexual dysfunction (including erectile dysfunction, ejactulatory problems and reduced libido). Sexual dysfunction, in certain cases, may persist after stopping the treatment.

• If a patient on finasteride 1 mg…develops psychiatric symptoms, he must stop treatment and consult a doctor.

• If a patient on finasteride 5 mg (…prescribed for benign prostatic hyperplasia) develops psychiatric symptoms, the patient should not stop treatment alone, but should rapidly consult a physician.

• In case patients consult for androgenetic alopecia (finasteride 1 mg) it is advisable to discuss with the patient the relation between expected benefits and possible risks.